News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Psychiatry Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Psychiatry Answers List

Forum Name: Psychiatric Topics

Question: Vibrations and humming in my head, fibrillations and GERD


 takahe - Mon Mar 10, 2008 7:56 pm

Over the past 10 years, I have had an increasing humming in my head that sounds like a remote truck engine idling. It is only perceptible when I am in bed, and when everything is quiet. It comes and goes.

A few months ago, this humming evolved into a vibration at the base of my sternum. It is a real movement, not an imaginary one. It feels like I have swallowed a vibrator. My skin shakes at the base of sternum, and sometimes these vibrations spread out to my upper arms for very short periods of time (seconds). It can occur at any time of the day or night; sometimes it wakes me up.

These vibrations evolve at times into a deeper, slower pulsation. I can see my skin moving at the base of sternum.

They can be dampened / killed by Temazepam.

I just had a gastroscopy done, and everything looks normal. I have been on Losec for 8 years (GERD), and might have a recurrence of helicobacter... but that's not what would create such vibrations!?

I have been diagnosed with vagal induced paroxysmal atrial fibrillations, but my cardiologist does not link the vibrations to the fibrillations. Indeed, as I was wearing a Holter monitor and recorded the time of these vibrations, that time did not correspond to the fibrillations, which occurred at another time. The heart is structurally normal.

So it seems we are left with only one possible cause for my vibrations: they must come from a hidden anxiety.

I am open to that explanation, but it baffles me, as

- I have had the happiest time in my life for the past 12 years, with no major problems or worries

- at age 50, I have achieved almost all what I wanted to achieve

- I don't have any stress

- when the vibration wakes me up, it happens at a moment when I am having a regular dream; not a nightmare

So my question is: are these vibrations a job for a psychiatrist and Temazepam, or should I consult yet a different specialist? - That is really a scary question, since my health insurance covers all specialists... with the exception of psychiatrists!

Thank you for your attention.
 Dr. E. Seigle - Fri Mar 14, 2008 5:16 pm

Hi takahe,

Your symptoms and their pattern are not typical for the sensations that people with anxiey disorders typically get. In addition, the lack of stress or conscious unhappiness would not be typical either. The fact that the symptoms are helped by temezepam is interesting and may well be relevant. I would not definitively say that there either is or is not a psychiatric cause to your symptoms; they are a bit puzzling. Clearly you have a cardiologist; have you had a thorough exam by a general internist? If not, I would consider having this done, and might also consider a neurologic assessment. If these do not reveal any medical problems to explain your problem, then you might have a psychiatric assessment, or you could schedule them together. Cover all of your bases. Good luck!

-Dr. Seigle
 takahe - Wed Mar 19, 2008 2:20 pm

Thank you very much, Dr Seigle. No one had yet suggested a neurologic assessment before you; thank you for the suggestion. My GP follows me very closely, and I will pass that to him.

I may have discovered the origin of these vibrations. The problem was associating the term "anxiety" with them. I am pretty sure I have no significant anxiety, hidden or not; but I did have a long period of work (4 months) demanding intense concentration, that may have lead me to some kind of mental exhaustion / depression. My GP put me now on antidepressive pills (Paroxetine) and I reduced my work to ca 2 hours per day. Time will tell. Thanks again for your kind input.
 takahe - Fri Aug 08, 2008 12:39 am

After loooong research, we found the culprit: simvastatin (a cholesterol-lowering drug) was the culprit. All symptoms described in my previous post have disappeared as I stopped simvastatin. Fibrillations have disappeared, as confirmed by a Holter monitor. Simvastatin had been poisoning me for over 2 years.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here